Sibutramine was a medication that was primarily used to help overweight individuals lose weight, but was also sometimes prescribed to help people keep the weight off. This drug belonged to a class of medications known as appetite suppressants, which are said to aid in curbing hunger by altering the appetite control centers in the brain. Although this particular medication was thought to be effective, it came with some potentially life-threatening side effects, and because of that, it was withdrawn from the market in late 2010.
Neurotransmitters are chemicals that the nerves of the body create and release in order to communicate with other nerves. Sometimes these released chemicals become attached to other nerves, while at other times they become reattached to the same nerve that released them. Sibutramine worked by preventing these chemicals — which included norepinephrine, serotonin, and dopamine — from reattaching to the same nerves that produced them. This process allowed for an increase of neurotransmitters in the synaptic clefts, which was thought to help decrease hunger in the patient.
When taken along with a low-calorie diet, sibutramine was thought to be an effective weight loss drug. Since it was so effective, it was only prescribed to those who were significantly overweight or trying to overcome obesity. Those suffering from eating disorders such as anorexia nervosa, as well as those with a history of substance abuse, were advised to avoid this medication, as it was thought to potentially aggravate the symptoms of these conditions.
Sibutramine was said to cause a number of uncomfortable side effects. Some of these reactions included insomnia and drowsiness, stomach upsets and constipation, as well as an unusual increase of hunger. More severe side effects included seizures, abnormal vision changes, and jaundice. Though many side effects were thought to resolve on their own, patients were encouraged to seek medical attention if some of the more severe reactions occurred.
Although most side effects were considered mild, some of the more worrisome complications included heart-related problems. Sibutramine was said to cause a substantial increase in the pulse and blood pressure of some patients. It was also thought to occasionally cause chest pains and cardiac arrhythmia, and may also have increased the risk of heart attack or stroke in some individuals. The US Food and Drug Administration took note of the high rate of cardiovascular complications, and in 2010 decided to pull this medication from the market.